You are here:

Hypertension/BP medication and eating grapefruit

Advertisement


Question
Thank you for being there to answer my question; have not been able to find clear answer online.

Daily meds are:  Losartan Potassium 50 MG and Hydrocholorothiazide 25 mg.  I have been eating fresh grapefruit each morning and my friend tells me this is very dangerous.  Is it OK to eat the grapefruit or not?

Again, many thanks.

Answer
Good afternoon, Marie,

Your friend is wrong.  

There is no harm is eating 1/2 - 1 grapefruit or less than 8 ounces of grapefruit juice per day.

Grapefruit does inhibit an enzyme called (cytochrome) CYP 3A4 which, POTENTIALLY, can result in certain drug interactions, but the quantities noted above should be fine.

There is some evidence that consuming large quantities of grapefruit can facilitate the formation of calcium containing kidney stones but, again, the amounts noted above should be safe.

There is no evidence that the medications that you are taking are influenced by the ingestion of grapefruit.

Parenthetically, it is important for your blood pressure to be consistently BELOW 140/90, or lower, if that can be achieved without side effects.

Hope this helps you.

Thanks for the question.

Sincerely,

Dr Falkinburg  

Hypertension

All Answers


Answers by Expert:


Ask Experts

Volunteer


Newell R. Falkinburg, M.D. FACP

Expertise

Any question regarding hypertension or clinical nephrology

Experience

35 years of experience in the field of nephrology & hypertension. Emeritus Professor of clinical Medicine at a major medical school and director of Nephrology & Hypertension at a university affiliated medical center.

Education/Credentials
M.D. Board certified internal medicine Board certified Nephrology & hypertension

Awards and Honors
Fellow, American College of Physicians

©2016 About.com. All rights reserved.